# SDR CA070815001

- Difficulty date: August 13, 2007
- Submitted: October 24, 2007
- Operation: General aviation
- Make and model: Piper PA-44-180
- Aircraft time: 4,038 hours
- Engine: Lyc O360A1H
- Propeller: Hartzl HCC2YR2
- System (JASC): 3230 · Landing Gear Retraction/Extension System
- Part: Spring
- Part number: 487495
- Condition: Broken
- Location: Downlock Spring
- Component: Mlg, Piper, 7872322
- Stage of operation: AP
- How discovered: O
- Nature of condition: J
- Precautionary procedure: L

## Discrepancy

(CAN) ON A LANDING APPROACH, THE PILOT NOTICED THAT THE LT (GREEN) GEAR DOWN AND LOCKED LIGHT WAS NOT ILLUMINATED. AS THE AIRCRAFT WAS SLOWED DOWN ON FINAL THE (GEAR) UNSAFE LIGHT CAME ON. THE PILOTS ELECTED TO GO AROUND AND INFORMED FLIGHT SERVICES ABOUT THEIR CIRCUMSTANCES AND THE LOCAL FIRE DEPARTMENT WAS INFORMED ALSO. MAINTENANCE WAS NOTIFIED AND SPOKE DIRECTLY TO THE PILOTS. IT WAS LEARNED THAT AN EMERGENCY EXTENSION WAS CARRIED OUT AND THE RESULT WAS THE SAME. IT WAS ALSO ESTABLISHED THAT THE LT MAIN GEAR WAS GOING FULL TRAVEL AND JUST NOT LOCKING DOWN. IT WAS DECIDED TO HAVE THE EMERGENCY EXTENSION KNOB PUSHED BACK INTO ITS NORMAL POSITION AND THE GEAR RETRACTED AND EXTENDED HYDRAULICALLY. IT WAS AT THIS TIME THAT A DECISION TO LAND WAS MADE. THE AIRCRAFT LANDED WITHOUT INCIDENT AND WAS FOLLOWED BY THE FIRE CREW TO THE HANGAR.    UPON INVESTIGATION OF THE LT MAIN LANDING GEAR IT WAS FOUND THAT THE DOWNLOCK SPRING WAS BROKEN AT THE UPPER END. THIS SPRING IS WHAT PULLS THE DOWNLOCK HOOK ONTO THE PIN AND PUSHES THE PLUNGER ON THE GEAR INDICATION SWITCH. THE SPRING WAS REPLACED, GEAR RETRACTIONS AND EXTENSIONS WERE CARRIED OUT NORMALLY. THE AIRCRAFT WAS RETUNED TO SERVICE.   DURING ROUTINE AND DETAILED LANDING GEAR INSPECTIONS THE SPRING ENDS SHOULD BE CLOSELY INSPECTED.  (TC NR 20070815001)
